Next Article in Journal
Sequence Divergence of the Enniatin Synthase Gene in Relation to Production of Beauvericin and Enniatins in Fusarium Species
Previous Article in Journal
Multi-Mycotoxin Screening Reveals the Occurrence of 139 Different Secondary Metabolites in Feed and Feed Ingredients
Toxins 2013, 5(3), 524-536; doi:10.3390/toxins5030524
Article

Safety of Botulinum Toxin A in Children and Adolescents with Cerebral Palsy in a Pragmatic Setting

1,* , 1
,
1
,
1
,
1
 and
2
1 Department of Neurology, Pendeli Children's Hospital, 8 Hippokrates street, Palaia Penteli 15236, Athens, Greece 2 Department of Orthopedics, Pendeli Children's Hospital, 8 Hippokrates street, Palaia Penteli 15236, Athens, Greece
* Author to whom correspondence should be addressed.
Received: 17 January 2013 / Revised: 20 February 2013 / Accepted: 4 March 2013 / Published: 12 March 2013
View Full-Text   |   Download PDF [198 KB, uploaded 12 March 2013]

Abstract

This retrospective study aimed to examine the safety of botulinum toxin A (BoNT-A) treatment in a paediatric multidisciplinary cerebral palsy clinic. In a sample of 454 patients who had 1515 BoNT-A sessions, data on adverse events were available in 356 patients and 1382 sessions; 51 non-fatal adverse events were reported (3.3% of the total injections number, 8.7% of the patients). On five occasions, the adverse reactions observed in GMFCS V children were attributed to the sedation used (rectal midazolam plus pethidine; buccal midazolam) and resulted in prolongation of hospitalization. Of the reactions attributed to the toxin, 23 involved an excessive reduction of the muscle tone either of the injected limb(s) or generalized; others included local pain, restlessness, lethargy with pallor, disturbance in swallowing and speech production, seizures, strabismus, excessive sweating, constipation, vomiting, a flu-like syndrome and emerging hypertonus in adjacent muscles. Their incidence was associated with GMFCS level and with the presence of epilepsy (Odds ratio (OR) = 2.74 − p = 0.016 and OR = 2.35 − p = 0.046, respectively) but not with BoNT-A dose (either total or per kilogram). In conclusion, treatment with BoNT-A was safe; adverse reactions were mostly mild even for severely affected patients. Their appearance did not necessitate major changes in our practice.
Keywords: cerebral palsy; spasticity; treatment; botulinum toxin A; onabotulinumtoxin A; abobotulinumtoxin A; adverse events; safety cerebral palsy; spasticity; treatment; botulinum toxin A; onabotulinumtoxin A; abobotulinumtoxin A; adverse events; safety
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Share & Cite This Article

Further Mendeley | CiteULike
Export to BibTeX |
EndNote
MDPI and ACS Style

Papavasiliou, A.S.; Nikaina, I.; Foska, K.; Bouros, P.; Mitsou, G.; Filiopoulos, C. Safety of Botulinum Toxin A in Children and Adolescents with Cerebral Palsy in a Pragmatic Setting. Toxins 2013, 5, 524-536.

View more citation formats

Related Articles

Article Metrics

For more information on the journal, click here

Comments

Cited By

[Return to top]
Toxins EISSN 2072-6651 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert